(Reuters Health) – Cancer patients often receive radioactive drugs that target tumor cells. A new case report suggests there could be unanticipated fallout if these patients die and their bodies are cremated.
After learning that one of their patients had died and been sent off for cremation, Arizona doctors sought to discover whether his radioactive medications might have gotten into the air after being superheated, according to their report in JAMA, February 26.
“What we were really worried about was the possibility of someone breathing in the radioisotope,” said the report’s lead author, Dr. Nathan Yu, a resident physician in the department of radiation oncology at the Mayo Clinic in Phoenix. “Once you breathe it in, it’s in your body and in direct contact with tissues. Our goal in writing this article was to bring this topic to light. Right now there are no federal regulations regarding cremation of exposed patients.”
The patient, who was 69 when he died, had been treated with the radiopharmaceutical Lu 177 dotatate at the Mayo Clinic. The next day he was admitted to a different hospital for very low blood pressure.
“He died from his tumor two days later,” Yu said. “At the time we were unaware of the unexpected death of the patient. He was cremated and it wasn’t till five days after the treatment that we were notified that he had been cremated.”
Yu and his colleagues were concerned that the heat from the cremation might have volatilized the radioactive drug, sending it into the air where it could be breathed in by anyone working at the crematorium. They contacted Arizona’s Board of Radiation Control, which sent out a team to measure any radioactivity in the crematorium that might be traced back to the patient.
The bureau’s team found contamination in numerous spots, including the oven, the vacuum filter and bone crusher and ascertained that the primary source was the Lu 177.
When the Mayo researchers checked the crematory operator’s urine, there was no sign of Lu 177, but it did contain another radioactive isotope, Tc 99m, which is used as a tracer in numerous types of diagnostic imaging. “It’s possible that he was exposed while cremating another person’s remains,” Yu said.
While the amount of radiation the crematory operator was exposed to was small, coauthor Kevin Nelson worries about cumulative exposure. “I think it’s pretty small for any individual cremated patient,” said Nelson, medical health physicist and radiation safety officer at the Mayo Clinic. “If you’re the only operator and you’re repeatedly exposed over a lifetime, the risk is additive.”
The case report was “very informative,” said Dr. Amar Kishan, an assistant professor in the department of radiation oncology at the University of California, Los Angeles. “As we begin to use radiopharmaceuticals more and more frequently, it will become more and more imperative to ensure that public health considerations are fully evaluated,” Kishan, who was not involved in the new report, said in an email. “It is surprising and noteworthy in this case that it was an unexpected isotope often used in diagnostic scans that was the true contaminant. Policies are critical here.”